Inhaled Anticholinergic Agents and Acute Urinary Retention in Men with Lower Urinary Tract Symptoms or Benign Prostatic Hyperplasia (September)
Vande Griend JP, Linnebur SA. Ann Pharmacother. 2012 Jul 31. [Epub ahead of print]

Source

Skaggs School of Pharmacy andPharmaceutical Sciences, University of Colorado, Aurora, CO.

Abstract

OBJECTIVE:

To assess the risk of acute urinary retention with the use of inhaled anticholinergic agents in men with lower urinary tract symptoms (LUTS) or benign prostatic hyperplasia (BPH).

DATA SOURCES:

A literature search was performed with MEDLINE via PubMed from 1967 through May 2012 using the terms inhaled anticholinergics, urinary retention, benign prostatic hyperplasia, lower urinary tract symptoms, tiotropium, and ipratropium. In addition, references from reviewed publications were identified and official labeling was obtained from the manufacturers' Web sites.

STUDY SELECTION AND DATA EXTRACTION:

Only English-language publications were included. Randomized controlled trial data, observational studies, case reports, package labeling, and commentaries regarding men with BPH/LUTS using inhaled anticholinergic agents and the associated development of urinary retention were reviewed.

DATA SYNTHESIS:

Two case reports; 1 prospective, open-label, single-arm study; and 2 nested case-control studies evaluated or described the use of inhaled anticholinergic agents and the development of acute urinary retention in men with BPH/LUTS. Taken together, the available data demonstrate that treatment with inhaled anticholinergic agents is associated with acute urinary retention in men with preexisting LUTS or BPH.

CONCLUSIONS:

Men with LUTS or BPH who are treated with inhaled anticholinergic agents may develop acute urinary retention, but this cannot be quantified based on the limited information available. Inhaled anticholinergic agents should be used when indicated in men with LUTS or BPH, but close monitoring and patient education should be implemented.